Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 176, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 9:48 PM MDT for Morton County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 5, 2000, 9:48 PM MDT (03:48 UTC)
- Expired
- Sep 5, 2000, 10:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morton County, ND
The radar
The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 9:48 PM MDT | Hail 1 | New Salem, ND | Cooperative observer reported 50 to 60 mph wind gust with this storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 060349
SVRBIS
NDC059-060415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM MDT TUE SEP 5 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1015 PM MDT(1115 PM CDT)
* AT 948 PM MDT(1048 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM OVER NEW SALEM...OR ABOUT 35 MILES
WEST OF BISMARCK...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE IN...
RURAL NORTHERN MORTON COUNTY
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4687 10165 4663 10152 4667 10112 4685 10085
4699 10144
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:15 PM MDT, 7 hours 33 minutes earlier.
Area forecast discussion, Sep 5, 2:15 PM MDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT TUE SEP 5 2000 MAIN PROB WL BE THE CHANCE OF SVR WX TNGT...FAIRLY STRONG LO LVL JET ADVECTING MSTR NWD INTO THE REGION THS AFTN..WITH DEW PTS INTO THE 60S. SHORT WAVE TROF FM SASK INTO NEVADA MOVING ENE TOWARDS THE NRN PLAINS..COUPLED WITH SFC LO OVR NE WY AND TROF EXTENDING NNE INTO SRN SASK..LI'S -4 TO -6 AND CAPES OF 1200 TO 1600 J/KG MAY BE ENOUGH TO BREAK CAP AND THREAT TSRA LATER TONIGHT..HOWEVER BEST DYNAMICS APPEARS ACROSS THE NORTH AND ALONG AND NORTH OF THE BORDER. UNSETTLED WX WILL BE FOCUS THROUGH THE EARLY PERIODS WITH A BREAK IN THE ACTIVITY ON THURS AS HI PRESS ADVECTS OVER THE REGION. TeHE EXTENDED BRINGS ANOTHER SHORT WAVE SYS ACROSS THE REGION THURS NIGHT AND FRIDAY AND AGAIN SUNDAY. .BIS...NONE RGT
In the hours before
Local storm report, Sep 5, 8:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT TUE SEP 05 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM HETTINGER ARPT ND 60 MPH TSTM GUST
09/05/00 ADAMS
0700 PM HETTINGER ND 50-60 MPH TSTM GUST
09/05/00 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0902 PM UNDERWOOD ND 1.25 INCH HAIL
09/05/00 MCLEAN REPORTED BY PUBLIC.
0905 PM 2 N UNDERWOOD ND .75 INCH HAIL
09/05/00 MCLEAN gREPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:03 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 57 min |
| Sep 5, 6:54 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 36 min |
| Sep 5, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.